Hail, Pontotoc
- When
- May 8, 12:51 PM CST to 12:56 PM CST
- Where
- Pontotoc County, 2.2 mi SW of Plymouth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.200, -88.910
A weak surface low rotated about the Mid-South during the afternoon hours, making very slow eastward progress. Pulse storms tapped into marginal instability and moderately steep midlevel lapse rates to produce damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A weak surface low rotated about the Mid-South during the afternoon hours, making very slow eastward progress. Pulse storms tapped into marginal instability and moderately steep midlevel lapse rates to produce damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 11:25 AM CST, 1 hour 26 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Memphis TN 1225 PM CDT Thu May 8 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1211 PM CDT Thu May 8 2025 - Showers and thunderstorms will continue on and off into early next week. - A few storms today could become strong to severe this afternoon and early evening. The main threats are damaging winds and large hail. - Warmer and drier weather is on tap for the middle and end of next week. && .UPDATE... Issued at 1117 AM CDT Thu May 8 2025 Fog and low clouds have lifted and the airmass across the Mid- South is destabilizing. SBCAPEs have climbed to around 2000 J/kg and storms have started to develop across NW TN and the MO Bootheel. An upper trough pushing into the MS River Valley is providing support with 0-6km bulk shear values of 30-40 kts. There is a low chance of severe storms with large hail and damaging winds this afternoon into this evening. The best chance for a severe storm will be along the TN River and across extreme NE MS. As the afternoon progresses the upper support does appear to weaken from west to east with 0-6km shear values dropping below 30 kts by mid/late afternoon which may hamper storm organization. Storms will gradually die off this evening with loss of heating. && .DISCUSSION... (Today through Wednesday) Issued at 432 AM CDT Thu May 8 2025 Most of our observations sites are reporting widespread dense fog (visibility < 1/4 mile) this morning. Excess moisture, light winds, and very little cloud cover has created the perfect radiation fog setup underneath a shallow inversion. As such, a Dense Fog Advisory is in effect for the entire area through 9AM this morning. The early commute to work/school will be hazardous, so allow extra time and take it slow on the roads. A weak surface low will rotate about the Mid-South this afternoon, making very slow eastward progress as it does so. CAMs simulate a long period of summertime-like pulse storms today, which makes the details of timing a little difficult to nail down. We are carrying a 50-60% chance PoP today, but some areas may not see any rain at all just due to the scattered nature of individual pulse storms. Looking at point soundings, there is enough marginal instability (on the order of 1000 J/kg of SBCAPE) and midlevel lapse rates over 6 deg C/km to pose a threat of damaging winds and large hail. These damaging winds, if any, will most likely be in the form of microbursts because we'll be working with almost no shear to hold any kind of multicell cluster or bowing segments together. Strong to severe storm timing looks to be in the 1PM to 10PM time frame today. Moving into the weekend, another closed cutoff low looks to materialize right over the Mid-South by Friday night. This will keep us in this cool, wet pattern through the weekend with daily scattered showers and thunderstorms aided by an inverted trough extending from the FL Panhandle. As the upper level pattern deamplifies early next week, temperatures trend warmer and PoPs trend drier. The 6-10 day temperature outlook depicts a 50-70% chance of above normal temperatures (normal is highs near 80F and overnight lows near 60F) for mid May. CAD && .AVIATION... (18Z TAFS) Issued at 1211 PM CDT Thu May 8 2025 Scattered thunderstorms currently over northern sectins of the Mid-South will drift south this afternoon and may reach into north Mississippi before diminishing early this evening. Some MVFR ceilings expected in the vicinity of the thunderstorms, otherwise VFR ceilings are expected into the overnight periods. A period of MVFR ceilings is expected across portions of northwest Tennessee starting early Friday morning. Southwest winds at 5 to 10 knots this afternoon shifting to the north overnight. Northeast winds around 10 knots for Friday morning. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...SJM AVIATION...ARS
Special Weather Statement
National Weather Service Memphis TN
1233 PM CDT Thu May 8 2025
TNZ002-003-081800-
Weakley TN-Obion TN-
1233 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEAKLEY AND
SOUTHEASTERN OBION COUNTIES THROUGH 100 PM CDT...
At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenton, or 8 miles southwest of Martin, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ralston, Sidonia, Dresden, McConnell, Hyndsver, Mount Pelia, Gardner,
Martin, Ruthville, Sharon, and Kenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.
&&
LAT...LON 3623 8867 3621 8895 3622 8896 3621 8896
3620 8904 3629 8910 3647 8878
TIME...MOT...LOC 1733Z 250DEG 15KT 3629 8898
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerPreliminary Local Storm Report
National Weather Service Memphis TN
116 PM CDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM Tstm Wnd Gst Big Sandy 36.23N 88.09W
05/08/2025 M64 MPH Benton TN Trained Spotter
0113 PM Hail Big Sandy 36.23N 88.09W
05/08/2025 M1.25 Inch Benton TN Trained Spotter
&&Preliminary Local Storm Report
National Weather Service Memphis TN
123 PM CDT Thu May 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Hail Springville 36.25N 88.15W
05/08/2025 M1.50 Inch Henry TN Public
&&
MJSpecial Weather Statement
National Weather Service Memphis TN
135 PM CDT Thu May 8 2025
TNZ052-053-081900-
Chester TN-Madison TN-
135 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON AND
NORTHWESTERN CHESTER COUNTIES THROUGH 200 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Chickasaw State Park, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Deanburg, Pinson, Five Points, Malesus, Maple Grove, Medon, Parkburg,
East Union, Madison Hall, Henderson, Pinson Mounds State
Archaeological Park, and Jackson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.
&&
LAT...LON 3540 8884 3543 8884 3543 8893 3551 8896
3565 8871 3543 8860
TIME...MOT...LOC 1835Z 251DEG 20KT 3548 8888
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
137 PM CDT Thu May 8 2025
MSZ014>016-081900-
Pontotoc MS-Union MS-Lee MS-
137 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN UNION...EASTERN
PONTOTOC AND NORTHWESTERN LEE COUNTIES THROUGH 200 PM CDT...
At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pontotoc, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Endville, Cherry Creek, Branyan, Chiwapa, Algoma, Plantersville, Jug
Fork, Trace State Park, Sherman, Flowerdale, Rough Edge, Nixon, Beech
Springs, Skyline, Pontotoc, Belden, Tupelo, Palmetto, Bissell, and
Birmingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3413 8903 3428 8911 3448 8877 3422 8861
TIME...MOT...LOC 1837Z 245DEG 20KT 3424 8897
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
144 PM CDT Thu May 8 2025
TNZ004-081915-
Henry TN-
144 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HENRY COUNTY THROUGH 215
PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haigler Ridge, Sunnyside, Van Dyke, Porter Court, Old Springville,
Paris, Buchanan, and India.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.
&&
LAT...LON 3620 8832 3632 8838 3644 8815 3636 8809
3636 8810 3634 8809 3633 8810 3631 8810
3630 8809 3627 8809
TIME...MOT...LOC 1844Z 246DEG 20KT 3630 8827
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SchlessigerThe Columbus AFB radar (KGWX), 63 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260229, 1260230, 1260231, 1260232, 1260233.